Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 4:37 PM MDT for Cassia County, Oneida County, Power County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2016, 4:37 PM MDT (22:37 UTC)
- Expired
- Oct 2, 2016, 5:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Cassia County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 88 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429 WUUS55 KPIH 022237 SVRPIH IDC031-071-077-022315- /O.NEW.KPIH.SV.W.0040.161002T2237Z-161002T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 437 PM MDT SUN OCT 2 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ONEIDA COUNTY IN SOUTHEASTERN IDAHO... SOUTH CENTRAL POWER COUNTY IN SOUTHEASTERN IDAHO... EAST CENTRAL CASSIA COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 515 PM MDT * AT 437 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTH OF JUNIPER...OR 18 MILES NORTHWEST OF SNOWVILLE...AND MOVING NORTH AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... ROCKLAND...FORT HALL BANNOCK PEAK...JUNIPER...ROY AND SWEETZER SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4208 11275 4213 11303 4267 11304 4264 11258 TIME...MOT...LOC 2237Z 184DEG 30KT 4220 11291 $$ JAH
2 follow-up statements
313 WWUS55 KPIH 022253 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 453 PM MDT SUN OCT 2 2016 IDC031-071-077-022315- /O.CON.KPIH.SV.W.0040.000000T0000Z-161002T2315Z/ ONEIDA ID-POWER ID-CASSIA ID- 453 PM MDT SUN OCT 2 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR NORTHWESTERN ONEIDA...SOUTH CENTRAL POWER AND EAST CENTRAL CASSIA COUNTIES... AT 453 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTH OF ROCKLAND...OR 24 MILES EAST OF MALTA...MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... ROCKLAND...FORT HALL BANNOCK PEAK AND ROY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4225 11270 4230 11301 4267 11304 4264 11258 TIME...MOT...LOC 2253Z 184DEG 30KT 4233 11290 $$ JAH
076
WWUS55 KPIH 022307
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
507 PM MDT SUN OCT 2 2016
IDC031-071-077-022316-
/O.EXP.KPIH.SV.W.0040.000000T0000Z-161002T2315Z/
ONEIDA ID-POWER ID-CASSIA ID-
507 PM MDT SUN OCT 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ONEIDA...SOUTH
CENTRAL POWER AND EAST CENTRAL CASSIA COUNTIES WILL EXPIRE AT 515 PM
MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4225 11270 4230 11301 4267 11304 4264 11258
TIME...MOT...LOC 2300Z 184DEG 30KT 4233 11290
$$
JAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Oct 2, 1:15 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 115 PM MDT SUN OCT 2 2016 .SHORT TERM...Tonight through Tuesday. A warm front moved north through the area this morning. This spawned few strong storms. Much of southeast Idaho has been in the warm sector ahead of a powerful cold front which will arrive this evening. Showers and thunderstorms will develop ahead of the front in the afternoon instability. The WRF appears to have the best handle on the situation given how convection appears to be developing on satellite so far. It is also a compromise between the NAM which has less convection tonight and the GFS which has is more widespread. Expect the cold front to move through the region during the evening hours with strong to marginally severe thunderstorms possible along and ahead of the front. Then expect a break in the precipitation overnight as we await the arrival of the associated low pressure area. The low will arrive by early Monday morning. This will pour much colder air into the region along with windy conditions. Most of the precipitation with this system will fall across the higher elevations above 7000 feet and across the central Idaho mountains. Elevations above 7000 feet will see several inches of snow and a winter weather advisory is in effect. In the valleys, including the Snake Plain and Magic Valley, we will see a few rain showers along with very windy conditions and much cooler temperatures. A wind advisory is in effect for these areas where sustained winds of 25 to 30 mph are likely along with gusts to around 45 mph. This storm should exit the area Monday night. We will spend most of Tuesday awaiting the next system with some precipitation moving into the area late in the afternoon. Valle .LONG TERM...Tuesday night through next Sunday. Influence of departing upper low will still be felt Tuesday night, mainly over the Eastern Highlands. Snow levels will remain around 6000 to 7000 ft. GFS and ECMWF drop a little more energy in the broadened upper trough over the Northern Rockies, and will likely keep chance to likely PoPs for the area at least until Friday. Aside from increasing PoPs slightly for the latter part of the week, very little changes to the forecast. Hinsberger && .AVIATION...On-going convection will likely linger into the evening hours as we remain in the warm sector of this early fall storm. Anticipate surface winds to eventually sharply increase as we become better mixed in the low-levels. Convection could approach severe with large hail and strong outflow winds, but lacking certainty on timing and location of development this afternoon. Thus just keeping VCTS mention. Cold front is expected to pass through early evening from west to east and should see abrupt wind shifts as it passes. The frontal passage may offer a brief hold on showers, but still no solid signal of that is provided among the models. Outside of showers, expect conditions to remain VFR, except for KSUN, where ceilings may drop to MVFR early tomorrow morning. Low-level wind shear potential is possible overnight if we de-couple as 2k ft winds will be around 40 to 50 kts. Hinsberger && .PIH Watches/Warnings/Advisories... Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022. Winter Weather Advisory from 6 AM Monday to midnight MDT Monday night for IDZ018-019-023-025-031-032. &&
In the hours before
Special weather statement, Oct 2, 4:01 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 401 PM MDT SUN OCT 2 2016 IDZ023>025-022245- CACHE VALLEY/IDAHO PORTION ID-WASATCH MOUNTAINS/IDAHO PORTION ID- CARIBOU HIGHLANDS ID- 401 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM NEAR CLIFTON MOVING NORTHEAST TOWARD GRACE THROUGH 445 PM MDT... AT 359 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLIFTON...MOVING NORTH AT 35 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST TOWARD GRACE THROUGH 445 PM MDT. LOCATIONS IMPACTED INCLUDE... SWANLAKE...GRACE...THATCHER...CLIFTON...OXFORD AND NITER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4212 11192 4216 11205 4270 11190 4261 11155 TIME...MOT...LOC 2159Z 200DEG 29KT 4223 11194 HUSTON
Special weather statement, Oct 2, 4:12 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
412 PM MDT SUN OCT 2 2016
IDZ019-022300-
UPPER SNAKE HIGHLANDS ID-
412 PM MDT SUN OCT 2 2016
...A STRONG THUNDERSTORM NORTH OF ASHTON RESERVOIR MOVING NORTH
TOWARD ISLAND PARK RESERVOIR THROUGH 500 PM MDT...
AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF ASHTON RESERVOIR...MOVING NORTH AT 30 MPH.
BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH ARE
POSSIBLE WITH THIS STORM AS IT LIFTS NORTH TOWARD ISLAND PARK
RESERVOIR THROUGH 500 PM MDT.
LOCATIONS IMPACTED INCLUDE...
HENRYS LAKE...ISLAND PARK VILLAGE...PONDS LODGE...LAST CHANCE...
ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN VILLAGE...
ASHTON RESERVOIR...HARRIMAN STATE PARK...
RED ROCK PASS AND BIG SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4410 11146 4415 11162 4455 11156 4455 11152
4454 11151 4454 11146 4456 11147 4456 11151
4457 11150 4459 11152 4461 11152 4463 11150
4464 11152 4464 11149 4466 11148 4461 11124
4458 11123 4457 11120
TIME...MOT...LOC 2210Z 195DEG 28KT 4422 11153
HUSTONSpecial weather statement, Oct 2, 4:15 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 415 PM MDT SUN OCT 2 2016 IDZ019-020-022300- UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID- 415 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM OVER LEWISVILLE MOVING NORTHEAST TOWARD EGIN THROUGH 500 PM MDT... AT 413 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LEWISVILLE...MOVING NORTHEAST AT 30 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES NORTHEAST TOWARD EGIN THROUGH 500 PM MDT. LOCATIONS IMPACTED INCLUDE... REXBURG...RIGBY...LORENZO...SUGAR CITY...MENAN...LEWISVILLE... PARKER...ST ANTHONY...EGIN...PLANO... SAINT ANTHONY SAND DUNES AND THORNTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4362 11197 4366 11211 4414 11193 4403 11159 TIME...MOT...LOC 2213Z 205DEG 24KT 4373 11200 HUSTON
Special weather statement, Oct 2, 4:20 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 420 PM MDT SUN OCT 2 2016 IDZ022-022315- SOUTH CENTRAL HIGHLANDS ID- 420 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM NEAR JUNIPER LIFTING NORTHEAST ACROSS RURAL ONEIDA COUNTY THROUGH 515 PM MDT... AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JUNIPER...MOVING NORTHEAST AT 30 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST ACROSS RURAL ONEIDA COUNTY THROUGH 515 PM MDT. LOCATIONS IMPACTED INCLUDE... HOLBROOK AND ROY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4252 11279 4239 11242 4200 11282 4200 11303 TIME...MOT...LOC 2218Z 208DEG 27KT 4204 11289 HUSTON
Special weather statement, Oct 2, 4:30 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 430 PM MDT SUN OCT 2 2016 IDZ020-021-022315- LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID- 430 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM OVER SHELLEY MOVING NORTH THROUGH IDAHO FALLS AROUND 500 PM MDT... AT 428 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SHELLEY...MOVING NORTH AT 35 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES THROUGH IDAHO FALLS AROUND 500 PM MDT. LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...RIGBY...GOSHEN...LORENZO...AMMON...SHELLEY...IONA... UCON...MENAN...ROBERTS...FIRTH...LEWISVILLE...ARCHER...BASALT... OSGOOD AND THORNTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4324 11213 4326 11230 4385 11217 4375 11174 TIME...MOT...LOC 2228Z 197DEG 29KT 4338 11216 HUSTON
Local storm report, Oct 2, 4:34 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
434 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL SHELLEY 43.38N 112.12W
10/02/2016 M0.25 INCH BINGHAM ID PUBLIC
&&
MHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:13 AM MDT | Wind Advisory | PIH | 42 hr | |
| Oct 2, 2:27 AM MDT | Winter Weather Advisory | PIH | 42 hr | |
| Oct 2, 5:44 AM MDT | Special Weather Statement | PIH | Bonneville, Teton | 61 min |
| Oct 2, 8:45 AM MDT | Severe Thunderstorm Warning | PIH | Fremont | 45 min |
| Oct 2, 9:07 AM MDT | Special Weather Statement | PIH | Butte | 38 min |
| Oct 2, 1:11 PM MDT | Special Weather Statement | PIH | Teton | 34 min |
| Oct 2, 3:21 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont | 54 min |
| Oct 2, 3:33 PM MDT | Special Weather Statement | PIH | Bonneville, Teton | 57 min |
| Oct 2, 3:38 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| Oct 2, 3:40 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Fremont, Jefferson | 50 min |
| Oct 2, 4:01 PM MDT | Special Weather Statement | PIH | Franklin | 44 min |
| Oct 2, 4:12 PM MDT | Special Weather Statement | PIH | Fremont | 48 min |
| Oct 2, 4:15 PM MDT | Special Weather Statement | PIH | Madison | 45 min |
| Oct 2, 4:20 PM MDT | Special Weather Statement | PIH | Oneida | 55 min |
| Oct 2, 4:30 PM MDT | Special Weather Statement | PIH | Bonneville | 45 min |
| Oct 2, 4:39 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 51 min |
| Oct 2, 5:11 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 49 min |
| Oct 2, 5:31 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 44 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.